Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Fort Worth, TX

April 29, 2003Eastland County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 29, 2003, 9:38 PM CDT for Eastland County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 9:38 PM CDT (02:38 UTC)
Expired
Apr 29, 2003, 10:15 PM CDT
In force
37 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 9:20 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS54 KFWD 300238
SVRFTW
TXC133-300315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
937 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1015 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM FROM CROSS PLAINS TO JUST NORTH OF RISING    
  STAR...MOVING SOUTHEAST AT 10 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR 
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3230 9911 3209 9911 3218 9878 3232 9891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 5:57 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 29, 5:57 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT TUE APR 29 2003

...AVIATION DISCUSSION...
MAINLY VFR DFW/DAL/FTW...MVFR CIGS/VSBYS LATE ACT.

MOISTURE CONTINUES TO SLOWLY INCREASE ALONG THE I-35 CORRIDOR
TODAY...WITH HIGH 60S DEWPOINTS CREEPING INTO THE KACT AREA.
SOUTHERLY SFC-850 MB FLOW MAY BE A BIT STRONGER LATER TONIGHT
WITH STRENGTHENING LEE TROUGHING...AND WITH MORE MOISTURE THAN LAST
NIGHT...WILL INTRODUCE MVFR CIGS BY 09Z FOR ACT. FOR
DFW/DAL/FTW...WILL KEEP THE MVFR CIGS SHORT-LIVED AGAIN FOR
WEDNESDAY MRNG PER MESOETA/RUC RH FIELDS.

AS FAR AS CONVECTION WEDNESDAY...WILL LEAVE OUT THIS FAR OUT WITH
THE STANDARD UNCERTAINTY...ALTHOUGH WE MAY BE DEALING WITH IT AFT
21Z WEDNESDAY. 30/SS

...PUBLIC DISCUSSION 241 PM CDT TUE APR 29 2003...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ALL AREAS...

SPLIT FLOW REGIME WITH ACTIVE SOUTHERN BRANCH OVER THE SOUTHERN
PLAINS INTO THE WEEKEND.  THE FOCUS OF CONVECTION WILL BE DRYLINE
LATE THIS AFTERNOON...AND AGAIN ON WEDNESDAY.  TODAYS STORMS SHOULD
BE ISOLATED AND MAINLY WEST OF THE CWA. THE WEDNESDAY EVENT WILL
HAVE ADDITION SUPPORT OF SHORT WAVE ENERGY EJECTING FROM WEST COAST
TROUGH AND A VERY UNSTABLE ATMOSPHERE ACROSS NORTH TEXAS.  CAP WILL
PROBABLY HOLD UNTIL MID/LATE WEDNESDAY AFTERNOON...THEN RELEASING
THE HOUNDS INTO NORTH TEXAS BY EVENING.  SOME SEVERE STORMS DUE TO
VERY HIGH CAPES...DEEPENING LOW LEVEL MOISTURE...AND MODERATE SHEAR.
LARGE HAIL WILL BE THE PRIMARY THREAT WEDNESDAY.

THURSDAY...SURFACE LOW TO MOVE INTO THE MIDWEST WITH A WEAK FRONT
MOVING INTO NORTH TEXAS.  FRONT IS EXPECTED TO STALL OVER THE
EXTREME SOUTHERN AREAS FRIDAY NIGHT THROUGH SATURDAY...THEN LIFT
NORTH SATURDAY NIGHT.  THE FRONT WILL BE THE FOCUS FOR SCATTERED
CONVECTION OVER THE WEEKEND.  COOLEST AIR WILL BE ALONG THE RED
RIVER VALLEY WHERE HIGHS WILL BE IN THE UPPER 70S PER MODEL
THICKNESS FIELDS.

DRY AND FAIR MONDAY AND TUESDAY AS MAIN UPPER LEVEL AS NEXT UPPER
LEVEL LOW MOVES INTO THE MIDWEST AND GREAT LAKES...AS SURFACE HIGH
BUILDS SOUTHWARD OVER THE CWA.

MOS POPS COVER THE FULL SPECTRUM AGAIN TODAY WITH MAV(AVN) THE
DRIEST AND MEX(GFS) THE WETTEST.  COVERAGE AND INTENSITY OF THE PAST
SEVERAL SYSTEMS INDICATE A LOW POP/DRY BIAS FOR THE REGION...THUS
WILL KEEP POPS ON THE LOW SIDE.

FCSTID = 75
.FWD...NONE.
Hazardous weather outlook, Apr 29, 3:27 PM CDT, 6 hours 11 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING WEST OF
A JACKSBORO...STEPHENVILLE...TO LAMPASAS LINE.  THE MAIN THREAT WILL
BE LARGE HAIL AND STRONG WINDS.  ELSEWHERE TONIGHT...THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING...AND
GUSTY WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING AS A DRYLINE MOVES INTO THE AREA.  LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH AN INTENSE SUPERCELL
COULD DEVELOP A TORNADO.  SCATTERED THUNDERSTORMS ARE POSSIBLE OVER
NORTH TEXAS THURSDAY THROUGH SUNDAY AS AN UPPER LEVEL SYSTEM MOVES
THROUGH THE CENTRAL PLAINS AND A WEAK COOL FRONT STALLS OVER THE
COUNTIES FRIDAY THROUGH EARLY SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION IS BE POSSIBLE WEST OF A JACKSBORO...
STEPHENVILLE...TO LAMPASAS LINE THROUGH 900 PM THIS EVENING.  AS FOR
WEDNESDAY...SPOTTER ACTIVATION MAY BE REQUIRED BY 400 PM WEST OF THE
INTERSTATE 35 CORRIDOR...AND THROUGH 800 PM EAST OF THE INTERSTATE
35 CORRIDOR.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:38 PM CDTSevere Thunderstorm WarningFWDJack67 min
Apr 29, 10:55 PM CDTSevere Thunderstorm WarningFWDWise65 min
Apr 30, 2:27 AM CDTSevere Thunderstorm WarningFWDEllis, Navarro63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.